HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Epilepsy (http://www.healthboards.com/boards/epilepsy/)
-   -   AVM seizures - should i have taken meds (http://www.healthboards.com/boards/epilepsy/530026-avm-seizures-should-i-have-taken-meds.html)

vki77 08-30-2007 11:13 PM

AVM seizures - should i have taken meds
 
Hi
i am new - just found this board have hundreds of questions and alot to share and a lot which can help people

1 morning my right leg went numb and i thought it was a sprain this was in 2002 i was told i had an AVM (arterio venus malformation) after a few scans

I went thur the surgery - and it went well but my right side went almost paralysed - but i trained with my father jogging and walking basketball and got back my health but i had 90 % sensory but 100 % motary function. and they gave me meds after surgery but i never took them - for 5 months nothing happened - then 1 day i got a seizure - went to the hospital and they put me on dilantin 300mg - its been almos 5 years and i am still on that

today i feel i should have never gone on meds - cause every time int he past 5 years i got a seizure was cause i started going tot he gym - i have had like 5 seizures in 5 years all due to gym

now i feel i should quit dilantin - and i have a gut feeling i dont need it - btu as we know - once on dilantin for so long - its not advisabble to quit - now i hate my self for starting dilantin

I want to quit - but i need a push and some good advice should i do it - due to dilantin i have a bad stomach every day - which makes my leg worse - and its decresing my memory and some response time and a little pain in my finger - i think due to typing

i will wrtie more in another thread with new worries - THANK YOU ALL

sammi2 08-31-2007 07:09 AM

Re: AVM seizures - should i have taken meds
 
I'm sorry I can't tell you if you should be on meds or not but I'm wondering...did you have seizures b/4 you had surgery? My seizures seem to be triggered by lifting weights or getting over tired. I don't understand why it triggers seizures but I was told not to do strenuous exercise. Maybe someone can give you an answer. Good luck!

vki77 08-31-2007 11:21 AM

Re: AVM seizures - should i have taken meds
 
hi
thanks for replying
no i never had a seizure in my life - and 1 day in 2002 october - my leg went numb - i guess cause i started working in a restaurant and there was a lotta physical work involved - and so i wen tto the hospital and that night i got my 1st grand mal

and even now whenever i start working out i get a seizure in the 2 d week of starting to work out - I love to stay fit - so now i just go for long walks - and will slowly start working out with very light weights to stay fit

I THINK - seizure occur due to work out due to strain n arteries and veins - as in my case i had a AVM - which was taken out - but since then i cannot strain myself physically

Have you had a CT / MRI scan ? and what were the results ?

thanks again

Travis from MN 08-31-2007 11:32 AM

Re: AVM seizures - should i have taken meds
 
Best way to see if you can go off is to ask your Neurologist!!!

Usually they way they look at a patient to see if they are prospective for that is the following:

When seizures started
How many have occured (since)
How long they have been on meds
What may have started the seizures
(is it safe to take the patient off)

IF and that is a [b] HUGE [/b] *if* your Dr agrees with you, they could taper you off it.

Sidenote... with Dilantin they usually drop you in the 50's (chewables, triangle tabs) OR in my case I asked for the 30 I think it was (kapseal) so I didn't get he powdery taste (pink stripe around the capsul) when my Doc wanted to take me off it.

I had no problems going slow to avoid the body from reacting.

--Travis

vki77 08-31-2007 11:55 AM

Re: AVM seizures - should i have taken meds
 
Hello Travis - thanks for replying

So i am guessing u were on medication and now ure off them - can u tell me a little more about you - means did you have seizure while getting off them ? - like fo rme - i have been on dilantin fo almost 5 years

and my neurologist said to taper off in doing an alternate Ex : 1 week one day 300 next day 200 for 1 weekand then 200 / 100 alternate days and so on

i feel going down 50s makes more sense

thanks again

Travis from MN 08-31-2007 02:11 PM

Re: AVM seizures - should i have taken meds
 
[QUOTE=vki77;3185965]Hello Travis - thanks for replying

and my neurologist said to taper off in doing an alternate Ex : 1 week one day 300 next day 200 for 1 weekand then 200 / 100 alternate days and so on

i feel going down 50s makes more sense

thanks again[/QUOTE]


IF the Dr has schedual for a plan for taper to remove you from Dilantin...

Thats why the Dr NEEDS to lay out a schedual. They will lay a schedual so it would be slowly. Dropping 100mg is too fast usually. Personally I hate the 50's the powder 50mg bananna taste.
Using the 30's it may be slower, but it is slower but it helps slower as a precaution just in case problems come up CALL the Dr right away and you may have to go back up.

When I had to drop my Dilantin I drop my dilantin it was 30MG Am for one week then 30PM he following week. Thats what MY Doc told me. You'll have to find out what your Doc instruct tells you to do.

The Doc needs to lay out a a plan and stick to it. If you go too fast the body will react (and cause seizures). Thats why the Doctor NEEDS to be the one who consults with you and tells you yes or no. Sometimes we can't get off meds.

As for your question about me getting off meds? NO. I've been on meds since since 1981 and never been off them. I slowly tapered off Dilantin when I was being placed on Topamax (cross pattern; off Dilantin On Topa). No way I can ever get off meds. I'm on 3 meds now. Been on meds since I was a kid.

Hopefully you can get off meds.

--Travis

vki77 08-31-2007 02:56 PM

Re: AVM seizures - should i have taken meds
 
Thank you

I think ure right - i will first confirm with my doctor - and then drop at 30s

even thou ure on meds do u still get seizures ? - i think i can quit - cause i only get seizures when i to heavy gym - and even thou i take dilantin- so i guess the point is nto to physically strain myself

thank you for your talk

neurowreck 08-31-2007 04:21 PM

Re: AVM seizures - should i have taken meds
 
The trauma to your brain just from surgery increases your risk for seizures, and the doc prescribed them for a reason.... you might be able to go off of them after a period of no seizures, but that's up to you and your doc. Taking the meds is a small price to pay for your safety.


All times are GMT -7. The time now is 07:08 PM.